Posted By LAF Editor on March 1, 2014
Editor’s note: This article has sidebars ads which are not for young audiences.
Taking the contraceptive Pill may increase a woman’s chance of developing multiple sclerosis, researchers warn.
The risk of MS could be up to 50 per cent higher among women on the Pill, according to a new US study.
The findings also show young obese women are at greater risk of the disease, probably because they produce higher levels of a hormone known to regulate appetite.
Previous research had suggested that oral contraception could cut MS risk, or delay its onset.
MS is the most common disabling neurological condition, affecting almost 100,000 Britons – 50 young people are diagnosed each week.
It involves damage to myelin, a protective sheath surrounding nerve fibres of the central nervous system, meaning the body’s immune system attacks itself.
Symptoms range from mild, occasional illness involving numbness, muscle weakness and eye problems to rapid and severe deterioration, resulting in serious disability.
US researchers identified 305 women who had been diagnosed with MS during a three-year period.
Their use of the Pill – mainly a combination of two hormones – was compared with 3,050 women who did not have MS.
In total, 29 per cent of the women with MS and 24 per cent of those without MS had used hormonal contraceptives for at least three months in the three years before symptoms began.
Women who had used the Pill were 35 per cent more likely to develop MS than those who did not use them. Those who had used the contraceptives but had stopped at least one month before symptoms started were 50 per cent more likely to develop MS.
Lead researcher Dr Kerstin Hellwig said: ‘These findings suggest that using hormonal contraceptives may be contributing at least in part to the rise in the rate of MS among women.’
Read the rest here.